Jump to content
CrazyBoards.org

Lithium and Weight Gain


Recommended Posts

Is weight gain on lithium mandatory for everyone? Or does everyone gain weight on it?

Are there people who actually lose weight on lithium? What can I do about the weight gain? Will a low-card diet work?

Please, any input will be greatly appreciated. Thank you.

Link to comment
Share on other sites

It has been entirely weight neutral for me. At the moment I am trying to lose a few extra pounds put on from Christmas turkey, not lithium, and it is going just fine. Absolutely no weight issues for me whatsoever from lithium.

This has not been my experience, but I have read anecdotally and in various books, that some people will initially gain a few (NOTE FEW, not excessive) pounds right after starting, and this is most likely water weight. My guess this is related to the fact Li plays with your sodium, and you will probably (indeed should) start drinking more water. If your increased fluid intake is limited to water, and not sugary beverages, this weight will probably dissipate soon as your body adjusts--i.e., the water weight will dissipate. IF that happens, which it certainly may not.

However, while you may read in the side effect profile "weight gain", and you may read the occasional anecdotal report of such, there seems to be far far more people claiming that it's relatively weight neutral--or at least, claiming that over all it's been side effect friendly (meaning the same thing for most people). Certainly has been for me.

Link to comment
Share on other sites

my med combo just leaves me with no appetite, which i had before i added in the lithium. i do drink lots of water, but not as much as i probably should (some days i forget until i get a blinding headache). i also tend to get stomach aches and digestive problems when i eat too much.

i've never really retained water in my life. water that goes in comes right back out.

i have a lot of excess weight from seroquel, so the weight loss has been a positive thing for me. it's just helped me stick to the diet i'm supposed to be on.

Link to comment
Share on other sites

jmb252, how did you lose weight and why? Did you drink so much water that you lost appetite for meals?

How was your appetite then? What about water retention?

you know, this isn't a dieting forum. i understand not wanting to put on a lot of weight... but meds work out differently for different people and sometimes you just have to suck it up and see how a medication works *for you* Drink the amount of water you need for lithium to work, don't drink too much. don't use water as a diet aid. you drink water on lithum to make sure your kidneys keep working, not to loose weight.

Link to comment
Share on other sites

  • 3 months later...
Guest Nicole

I was recently diagnosed with bipolar disorder. Prior to that I was misdiagnosed with major depression with psychosis...they put me on antipsychotics and I gained a substantial amount of weight. My most recent doctor put me on Lithium...I am so worried about gaining more weight. I hope I have the same experience as you by losing the weight I gained. Did you gain any initial weight with Lithium? I was told I would gain about 5 pounds but, that it would be water weight. Please help!

Can you send a response to (email address deleted by olga)

Thank you so much.

Link to comment
Share on other sites

Guest Tonna

I was recently diagnosed with bipolar disorder. Prior to that I was misdiagnosed with major depression with psychosis...they put me on antipsychotics and I gained a substantial amount of weight. My most recent doctor put me on Lithium...I am so worried about gaining more weight. I hope I have the same experience as you by losing the weight I gained. Did you gain any initial weight with Lithium? I was told I would gain about 5 pounds but, that it would be water weight. Please help!

Can you send a response to (email address deleted)

Thank you so much.

;)

Link to comment
Share on other sites

Nicole, if you want private replies to your questions, please join Crazyboards and ask responders to send you a PM. It isn't safe to put an email address in a post here on a public forum.

olga

Link to comment
Share on other sites

  • 1 month later...

Stay Away from lithium i mean get off it

the risks are Hypothyroid Kidney problems failure and liver problem

i was on it and i got hypothyroid and i have to take thyroid pills for the rest of my life

you should not worry as much about the weight problem just get off before anything serious happens

taking thyroid pills the rest of your life like me is more serious then weight gain

luckly i did not get kidney / liver so forget about weight gain and get off

Link to comment
Share on other sites

1. Liver disease is not a risk of lithium treatment.

2. Hypothyroidism is correctable. Suicide is not.

3. Renal monitoring is part of treatment. I have renal damage (and hypothyroidism.) I continue with lithium anyway. Why? See number 2.

It's not the right drug for everyone. It is for some people.

~10% incidence of hypothyroidism secondary to lithium use. ~3-10% incidence of nephrogenic DI with higher-level, long term use, depending on whose numbers you use - with levels generally used today, the incidence is at the lower end of that range.

All treatment has risks. Adults weigh the risks and benefits out. Me, I like being alive and married to my current husband. Lithium ups the odds that I can maintain both conditions.

Link to comment
Share on other sites

I mean that you can take thyroid replacement therapy until, as you put it, the day you die.

Some people do have lithium-induced hypothyroidism that remits once they stop the lithium. Apparently you aren't one of them.

On the other hand, it seems that thyroid problems are more prevalent anyway in the manic-depressive part of the population, even the unlithiated people, so that's another cheerful fact to consider. A noticeable percentage of us are just going to turn up hypothyroid anyway without ever eating a milligram of Lithobid.)

However, once someone has suicided, there are no medications, nostrums, or remedies to bring them back.

(Although, heh, if there were, someone really could say, with no hyperbole, that the treatment "makes me feel like a zombie.")

I'm sorry about your hypothyroidism, but I think it's somewhat sweeping and irresponsible to say "stay away from it" or "just get off it." Anyone who's taking it needs to be able to stop, think, look at the evidence, weigh the risks, and make a careful decision. That decision is going to vary by the person. For you, it meant stop taking it. For me, it meant keep taking it and also take levothyroxine, as I was getting very clear benefit from it. (And "just getting off of it" is a bad idea with lithium, which needs to be tapered off slowly. I'm throwing that in here for anyone who's reading this in the future and decides that "just get off of it" is their best option.)

Link to comment
Share on other sites

Okay, as to the poster's original question, and I believe it is a worthy one: yes, there is a chance of weight gain.

But everyone is different. Everyone's system metabolizes medications in different ways. Mine just sucks...

Even with a thyroid med on board (even before Lithium and yes I have to take it for the rest of my life, I don't care, I'll be on meds anyway), I've gained 25 pounds since starting Lithium last December. It's water. It's okay. I've always had body image issues and the one thing that this experience has taught me is that it doesn't really matter does it? If you are well, that matters. Now if there are other side effects that are manifesting themselves, then yes, talk to you pdoc or PN and see what other avenues you could take.

Don't stop this drug just because of a risk that you won't be able to fit into your bikini...

Link to comment
Share on other sites

Because I am the original poster, I am compelled to post again. Haha. I didn't gain weight on lithium. In fact, I lost weight on it, coupled with lexapro...

Well, I am happy to hear that you didn't have that negative side effect... guess it's only poor saps like me that get all of the luck.

Link to comment
Share on other sites

Because I am the original poster, I am compelled to post again. Haha. I didn't gain weight on lithium. In fact, I lost weight on it, coupled with lexapro...

Well, I am happy to hear that you didn't have that negative side effect... guess it's only poor saps like me that get all of the luck.

It decreased my appetite and I felt no side effects from it either. I was on 900mg/day with a serum level of 0.9. I was expecting to gain weight on it and was taking it with lexapro but I lost weight instead. It amazed my pdoc to no end and she kept wondering why. But I have since switched pdocs and the new one has me on abilify and topamax instead.

hope you have good luck on lithium. It really is a wonderful med when it works.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...